After three years, multiple IVF cycles, a devastating miscarriage, and countless setbacks … Aela’s road to motherhood has been anything but easy. Follow her story on Babble and don’t miss the latest chapter in her journey below.
The last 10 days have been the most uncomfortable days of my life.
It started out with an incredibly acidy stomach, like terrible heartburn but in my gut. I couldn’t sleep flat and had to prop myself up on a few pillows to quell the burn.
My acid stomach gave way to some serious gurgles, and over the course of three days, my abdomen swelled so big that it looked like I was 6 months pregnant.
Now, my abdomen is so tight with fluid that I can’t stand up straight, it’s difficult to walk and move, I get winded easily, and I need to sleep sitting straight up.
I have ovarian hyper stimulation syndrome (OHSS), a side effect of IVF no one seems to talk about. We’re all well aware of the mood swings from the meds, the bruised injection sites, the weight gain — these are all pretty standard. And even though I signed a paper acknowledging that I’m aware that OHSS is a potential (and sometimes serious) side effect of IVF, the information about it is often so vague and not really in-depth. Or, perhaps, so many of us who are so desperate to get pregnant, just gloss over the information. I actually had OHSS after a previous IVF cycle, but it was nowhere near this degree. Back then, it was some extra bloating and that’s it. This time, though, it’s much more.
So what exactly is OHSS? Basically, my ovaries got over-stimulated from the fertility meds (which is something we intentionally do in order to produce enough eggs for retrieval). But sometimes, the levels of hormones that the ovaries produce kick them into super overdrive and the ovaries start leaking fluid into the abdomen.
At this point, I have fluid all throughout my gut, and it has even wrapped around the sides of my back. I’ve gained 8 pounds over the last 10 days and my chest is heavy from the lack of room — everything is pushing up (and out and around) from my stomach.
I saw my doctor yesterday, and she said we could do a paracentesis, which is a procedure to drain the fluid. But it could possibly only provide temporary relief, as the fluid could come back. Plus, I’d have to “go under” with anesthesia. Mostly, this awful side effect just goes away on its own, eventually.
Major risks include fluid getting into the lungs and/or blood clots forming. Obviously, we want to avoid that. Because I am so uncomfortable when doing anything besides resting, I’ll be out of work for the next 10 days — which is when it’s expected to clear up on its own.
I’ll be monitored closely over the next couple of weeks, and have been told to drink electrolyte-filled drinks and eat a high-protein diet.
And rest, of course. Which won’t be a problem since I’m too uncomfortable to do anything else.